Bags and Bumps After Restylane Under Eyes

It has been 1 week since I had my under eyes injected with Restylane. There is a large bag like area under my left eye. I massaged the area like I was shown and the bag just got larger. The right eye has small like bumps you can see particularly from a side view and now there is a inner eye bump. What can I do?

Doctor Answers 13

Lumps and bumps are the reason to seek a skilled injector: ie Stay away from Medispas!

We see this all the time in our practice when folks have gone to the new spa of the day in our town.  Invariably, there was some nurse or new doctor who was 'trying' it out on them and now they are upset and wish they hadn't done it. 

Sadly, this is happening more than ever before and is a cautionary tale to make sure you have gone to someone who is reputable.  That goes especially for this particular indication. 

While you can end up having injections of hyaluronidase to dissolve it, that is a waste of your time and potentially a problem if some is left and some is gone.  If your doctor (and I hope it was a doctor) is good, they will offer suggestions and stand by their procedure.  Good luck!


Omaha Dermatologic Surgeon
5.0 out of 5 stars 27 reviews

Have a question? Ask a doctor

Not everyone has the necessary skill to treat the under eye area!

Massaging a lower eyelid after an under eye Restylane injection is inappropriate advise.  Please stop doing this.  Let the area settle down.  Some people have very poor skin quality and are should not have this treatment due to persistent swelling.  However, this type of issue is rare for people under about 50 years of age.  However, at only a week out from treatment, you do not qualify as having persistent swelling.  Even a small bruise can cause swelling which will not go away until the bruise has disappeared.

I am concerned that you have been given bone-head advise about massaging your lower eyelid so I am concerned that you are going to someone who really may not know what they are doing.  However, if you are not bruised, ask your doctor to resolve the swelling.  If they do not provide a solution or recommendations that feel right, consider shopping for a new doctor. 

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 19 reviews

Lumps from filler

If the filler left you with lumps and you doctor can not massage them down, you may need to see you doctor to have them dissolved,

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

If the lump doesn’t go away, it needs to be dissolved

For lumps caused by Restylane, massaging the tear trough and around the eyes may be indicated, but should only be done under the supervision of a doctor. If the lump doesn’t go away, it needs to be dissolved with hyaluronidase.

Bruises and lumps from Restylane injection

It sounds like what you are describing may be bruising from the injections or possibly nodules from the injections. I would continue to massage those areas for at least another week as often that will resolve the issue. The swelling should resolve on its own. In the worst case scenario if it persists your doctor can inject hyaluronidase and dissolve away any excess product. I hope this information helps.

Scott Trimas, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 11 reviews

Bags Under Eyes After Restylane

Unfortunately, this is a more and more common occurence as more physicians are injecting underneath the eyes to try and fill out the tear-trough ( hollow area) deformity.  The problem is that alot of physicians just assume you place this material superficially, right underneath the skin.  The problem under the eyes is that the skin is so thin under there, that you need to inject deeper to fill in the areas.  If injected too superficial, the product may just fill into loose skin areas giving you that baggy appearance.  At this point, I would give it a few more weeks to resolve on its own.  If it doesn't, your physician can inject hyaluronidase which will dissolve the Restylane.  I hope this helps

The good news is it will get better

Restylane and Juvederm as hyaluronic acid type fillers are a good alternative to improving the contour of the lower eyelid without surgery.  The injection must be done very carefully as the skin is quite thin and imperfections such as lumpiness, bruising and dark pigmentation can show readily.

Sometimes the Restylane if in excess, can be expressed out through a needle puncture, or alternatively a substance that breaks down the product (hyaluronidase) can be carefully injected to help reduce areas of overtreatment.

David J. Levens, MD
Coral Springs Plastic Surgeon
5.0 out of 5 stars 24 reviews

Return to the restylane injector

Swelling under the eyes after restylane has many causes. If the product is placed too superficially, unevenly, or in the wrong location this will lead to poor results. Even if restylane is placed correctly, the product is hydrophilic so it attracts water. Swelling and bruising can also occur from local needle trauma. Go to an experienced injector for an evaluation.

Kevin Ende, MD
Manhattan Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Bags after fillers in the lower eyelids

Fillers can produce bumps from overcorrection or too superficial placement, but swelling can occur as the filler attaches molecules of your body's water content to itself. Some people who typically have bags of fluid in the morning upon arising, can notice more puffiness after fillers than others. See your doctor to evaluate if extraction or injection of hyaluronidase can thin out the areas.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 33 reviews

Restylane is great for camouflagingunder eye bags, but sometimes it can look lumpy which is treatable

The lower eyelids are very delicate structures. If you have bags with a hollowness underneath the hollow area can be filled with hyaluronic acid filler. My choice for this area is Restylane. Unfortunately, the skin in this area is very thin so the filler needs to be placed deeply over the bone of the eye socket. Even in skilled hands, lumps may occur. I would wait at least 2 weeks to allow all swelling to go down. If the lumps or extra fullness persists, the filler can be dissolved by injection of Hyaluronidase.

Steven J. Pearlman, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 52 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.